MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® FN PLUS

BIOMERIEUX INC. BACT/ALERT® FN PLUS
Catalog Number 410852
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in poland notified biomérieux of obtaining two false negative results in association with the bact/alert ® fn plus blood culture bottles (reference 410852, lot 4053043).The customer stated both bottles were incubated for five days and flagged negative.These bottles were then sub-cultured and were positive for growth of propionibacterium acnes (p.Acnes).Although the customer did follow the five day incubation protocol, p.Acnes is a fastidious slow growing microorganism which may require a longer incubation period.The bottle instructions for use (ifu) notes this a limitation of the test if fastidious microorganisms are suspected.There is no indication or report from the laboratory that the discrepant result led to any adverse event related to the patient's state of health.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
A customer in poland notified biomérieux of obtaining two false negative results from a single patient in association with the bact/alert ® fn plus blood culture bottle (reference (b)(4), lot 4053043).The customer stated both bottles were incubated for five days and flagged negative.These bottles were then sub-cultured and were positive for growth of propionibacterium acnes (p.Acnes).In response to the customer, complaint biomérieux conducted an internal investigation.The investigation examined the bact/alert® fn plus manufacturing directions, including the quality control release testing documentation; all results were determined to be within specification.Bact/alert® fn plus lot 4053043 met all quality finished goods release criteria and was released by quality assurance on 13-mar-2019.The bact/alert® fn plus instructions for use were reviewed and found to provide sufficient caution for the user on the interpretation of a negative result.The root cause was not determined.The bottle performed as expected based on a review of the data provided from the customer.Potential contributing factors of the false negative result of this fn plus bottle include: 1.The organism, p.Acnes, being a fastidious, slow growing microorganism, may require a longer incubation period than a 5-day protocol.2.In the clinical blood culture sample, p.Acnes can be a contaminant from the skin during the blood collection.In such cases, the contamination may be low-level cfu/bottle, resulting in a time to detection longer than the 5-day test period.The bact/alert ® fn plus blood culture bottle (reference (b)(4), lot 4053043) is functioning as intended.

Brand Name
BACT/ALERT® FN PLUS
Common Device Name
BACT/ALERT® FN PLUS
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key8904285
Report Number3002769706-2019-00035
Device Sequence Number19339922
Product Code MDB
UDI-Device Identifier03573026357917
UDI-Public03573026357917
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K121455
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/08/2020
Device Catalogue Number410852
Device Lot Number4053043
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/18/2019
Supplement Date Received by Manufacturer02/04/2020
Initial Report FDA Received Date08/17/2019
Supplement Report FDA Received Date03/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1